Alert archive / Ohio / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 28, NWS Cleveland, OH
NWS Cleveland, OH issued this severe thunderstorm warning at May 28, 2009, 12:31 PM EDT for Cuyahoga County, Lorain County, Ohio. It was in force for 44 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 28, 2009, 12:31 PM EDT (16:31 UTC)
- Expired
- May 28, 2009, 1:15 PM EDT
- In force
- 44 min
- Issued by
- NWS Cleveland, OH
- Area
- Storm-based polygon
Counties Cuyahoga County, OH, Lorain County, OH
The radar
The Cleveland radar (KCLE), 11 km from the middle of the area, began a volume at 16:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 28, 12:40 PM EDT | TSTM WND DMG | Elyria, OH | CHURCH ROOF BLOWN OFF WINDS ESTIMATED 60 MPH |
| May 28, 1:01 PM EDT | HAIL 0.75 | Elyria, OH |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 9 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 4.5 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 313 J/kg
- Mixed-layer CIN
- -15 J/kg
- Mixed-layer LCL
- 485 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- -12 m²/s²
- 0-3 km storm-relative helicity
- 5 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS51 KCLE 281631
SVRCLE
OHC035-093-281715-
/O.NEW.KCLE.SV.W.0028.090528T1631Z-090528T1715Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CLEVELAND OH
1231 PM EDT THU MAY 28 2009
THE NATIONAL WEATHER SERVICE CLEVELAND HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
LORAIN COUNTY IN NORTH CENTRAL OHIO
WESTERN CUYAHOGA COUNTY IN NORTHEAST OHIO
* UNTIL 115 PM EDT
* AT 1230 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
OF 60 MPH. THIS STORM WAS LOCATED NEAR OBERLIN...OR 5 MILES
NORTHWEST OF LAGRANGE...AND WAS MOVING NORTHEAST AT 25 MPH. PENNY
SIZE HAIL CAN BE EXPECTED.
* LOCATIONS IMPACTED INCLUDE...
ELYRIA...
LORAIN...
NORTH RIDGEVILLE...
WESTLAKE...
AVON LAKE...
LAKEWOOD...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS IS A DANGEROUS STORM. SEEK SHELTER INSIDE NOW AND STAY AWAY FROM
WINDOWS.
&&
PLEASE REPORT HAIL AND STRONG WINDS TO THE NATIONAL WEATHER SERVICE
BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
LAT...LON 4150 8195 4150 8189 4151 8181 4151 8173
4148 8169 4118 8216 4130 8234 4150 8213
4151 8210 4153 8199
TIME...MOT...LOC 1631Z 222DEG 21KT 4131 8217
$$
KOSARIK2 follow-up statements
000
WWUS51 KCLE 281648
SVSCLE
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
1248 PM EDT THU MAY 28 2009
OHC035-093-281715-
/O.CON.KCLE.SV.W.0028.000000T0000Z-090528T1715Z/
CUYAHOGA OH-LORAIN OH-
1248 PM EDT THU MAY 28 2009
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 115 PM EDT
FOR LORAIN AND WESTERN CUYAHOGA COUNTIES...
AT 1246 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR ELYRIA...MOVING
NORTHEAST AT 25 MPH. PENNY SIZE HAIL MAY ALSO ACCOMPANY THESE STORMS.
LOCATIONS NEAR THE PATH OF THE SEVERE THUNDERSTORM INCLUDE...NORTH
RIDGEVILLE...SHEFFIELD...AVON...SHEFFIELD LAKE...NORTH OLMSTED...
WESTLAKE...AVON LAKE...BAY VILLAGE...ROCKY RIVER AND FAIRVIEW PARK.
THERE WAS A REPORT OF PENNY SIZE HAIL IN ELYRIA.
LAT...LON 4150 8195 4150 8189 4151 8181 4151 8173
4148 8169 4118 8216 4130 8234 4150 8213
4151 8210 4153 8199
TIME...MOT...LOC 1646Z 222DEG 21KT 4137 8209
$$
FITZ000
WWUS51 KCLE 281712
SVSCLE
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
112 PM EDT THU MAY 28 2009
OHC035-093-281723-
/O.EXP.KCLE.SV.W.0028.000000T0000Z-090528T1715Z/
CUYAHOGA OH-LORAIN OH-
112 PM EDT THU MAY 28 2009
...THE SEVERE THUNDERSTORM WARNING FOR LORAIN AND WESTERN CUYAHOGA
COUNTIES EXPIRES AT 115 PM EDT...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED AND MOVED OUT OF
THE WARNED AREA.
LAT...LON 4150 8195 4150 8189 4151 8181 4151 8173
4148 8169 4118 8216 4130 8234 4150 8213
4151 8210 4153 8199
TIME...MOT...LOC 1713Z 222DEG 21KT 4149 8195
$$
FITZWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 7:11 AM EDT, 5 hours 20 minutes earlier.
Area forecast discussion, May 28, 7:11 AM EDT, 5 hours 20 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CLEVELAND OH 711 AM EDT THU MAY 28 2009 .SYNOPSIS... BROAD AREA OF LOW PRESSURE OVER SOUTHWESTERN LOWER MICHIGAN WILL MOVE NORTHEAST ACROSS SOUTHERN ONTARIO LATER TODAY AND TONIGHT. A COLD FRONT EXTENDING TO THE SOUTHWEST FROM THE LOW WILL MOVE INTO WESTERN OHIO THIS MORNING...MOVING SLOWLY EAST TO WESTERN PENNSYLVANIA THIS EVENING. A WEAK TROUGH WILL MOVE ACROSS THE REGION ON FRIDAY. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... JUST A FEW THUNDERSTORMS OVER NORTHWEST OHIO EARLY THIS MORNING. SHOWERS AND THUNDERSTORMS WILL BECOME MORE WIDESPREAD AGAIN LATER THIS MORNING AND AFTERNOON AS SURFACE COLD FRONT STARTS TO MOVE ACROSS THE AREA AND A MID LEVEL TROUGH APPROACHES. CONTINUED WITH LIKELY OR CATEGORICAL POPS ACROSS THE AREA TODAY...GRADUALLY INCREASING FROM CHANCE POPS EARLY THIS MORNING. SPCS SLIGHT RISK IS WELL TO THE SOUTH OF THE AREA BUT LIKE YESTERDAY A FEW STORMS COULD BE SEVERE...AND SOME WITH LOCALLY HEAVY RAINS. HIGH TEMPERATURES GENERALLY UPPER 70S AND LOWER 80S. && .SHORT TERM /6 PM THIS EVENING THROUGH SUNDAY NIGHT/... FRONT STILL TO CLEAR EASTERN AREAS EARLY TONIGHT AND UPPER LEVEL TROUGH STILL MOVING THROUGH...CONTINUED WITH CHANCE POPS IN THE WEST AND LIKELY POPS EAST EARLY...TAPERING TO JUST CHANCE OF SHOWERS LATE. WEAK TROUGH ROTATES THROUGH ON FRIDAY. BOTH NAM AND GFS OUTPUT SMALL AMOUNT QPF ON FRIDAY..BUT OVERALL LOOKS LIKE AIR MASS SHOULD BE TO DRY AND CAPPED SO LEFT THE THREAT OF SHOWERS OUT FOR NOW. NAM BRINGS STRONG MID LEVEL S/W SE INTO MID OHIO VALLEY LATE FRIDAY NIGHT AND EARLY SATURDAY THAT WOULD AFFECT WESTERN AREAS. GFS MUCH WEAKER WITH THIS AND NOT SHOWING ANY PRECIP IN THE FORECAST AREA...PREFERRED GFS SOLUTION. HOWEVER A COLD FRONT DOES MOVE THROUGH SATURDAY NIGHT...BRINGING A CHANCE OF SHOWERS AND THUNDERSTORMS TO THE AREA SATURDAY AFTERNOON AND SATURDAY NIGHT. THEN HIGH PRESSURE BUILDS IN AND SHOULD PROVIDE DRY WEATHER SUNDAY INTO MONDAY. && .LONG TERM /MONDAY THROUGH WEDNESDAY/... MODELS CONTINUE TO PUSH FRONT ACROSS THE AREA MONDAY NIGHT INTO TUESDAY BUT THE TIMING DIFFERS SIGNIFICANTLY WITH THE GFS BEING A GOOD 6 HOURS FASTER WITH THE FRONT THAN THE ECMWF. LEANED TOWARD THE FASTER GFS SO WENT SCATTERED PRECIP MONDAY NIGHT WITH JUST CHANCE POPS ON TUESDAY. HIGH PRESSURE BUILDS IN LATE TUESDAY INTO WEDNESDAY...WITH THE GFS AGAIN FASTER WITH THE HIGH...AS THE ECMWF TRIES TO DEVELOP A WAVE ALONG THE BOUNDARY. && .AVIATION /11Z THURSDAY THROUGH MONDAY/... CURRENTLY FRONT STALLED FROM NW PA ACROSS LAKE ERIE TO A WEAK LOW SOUTH OF KDTW...THEN SW TO SRN ILLINIOS. EXPECT SCATTERED TSRA TO POP UP THIS MORNING NEAR THE BOUNDARY FOR A FEW HOURS THIS MORNING. MORE WIDESPREAD TSRA TO DEVELOP AHEAD OF THE FRONT THIS AFTERNOON AFTER 19Z. EXPECT TSRA TO MOVE SE OF THE AREA BY LATE THIS EVENING AS THE FRONT FINALLY PUSHES SOUTH OF THE AREA. OUTLOOK...MAINLY VFR...EXCEPT NON VFR SUNDAY NIGHT INTO MONDAY WITH SCATTERED SHOWERS/THUNDERSTORMS. && .MARINE... SOUTHERLY FLOW THIS MORNING WILL TURN TO THE WEST NORTHWEST LATER THIS AFTERNOON AS THE COLD FRONT NORTH OF THE LAKE PUSHES SOUTH INTO OHIO. WILL APPROACH SMALL CRAFT ADVISORY CRITERIA TONIGHT. A WEAK TROUGH WILL CROSS THE LAKE AGAIN LATE FRIDAY WHICH WILL KEEP THE LAKE SOMEWHAT CHOPPY. HIGH PRESSURE APPEARS LIKELY TO POSITION ITSELF OVER LAKE ERIE ON SUNDAY BEFORE RETREATING OFF THE MID ATLANTIC COAST ON MONDAY. && .CLE WATCHES/WARNINGS/ADVISORIES... OH...NONE. PA...NONE. MARINE...NONE. && SYNOPSIS...RANDEL NEAR TERM...RANDEL SHORT TERM...RANDEL LONG TERM...DJB AVIATION...DJB MARINE...DJB
Hazardous weather outlook, May 28, 5:30 AM EDT, 7 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CLEVELAND OH 530 AM EDT THU MAY 28 2009 LEZ061-142>149-162>169-OHZ003-006>014-017>023-027>033-036>038-047- 089-PAZ001>003-290930- LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY- MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH- THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH- AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA- ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY- LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH- LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS- LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION- LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT- LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK- LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE- LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT- LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-LUCAS-WOOD- OTTAWA-SANDUSKY-ERIE OH-LORAIN-CUYAHOGA-LAKE-GEAUGA-ASHTABULA INLAND- HANCOCK-SENECA-HURON-MEDINA-SUMMIT-PORTAGE-TRUMBULL-WYANDOT-CRAWFORD- RICHLAND-ASHLAND-WAYNE-STARK-MAHONING-MARION-MORROW-HOLMES-KNOX- ASHTABULA LAKESHORE-NORTHERN ERIE-SOUTHERN ERIE-CRAWFORD PA- 530 AM EDT THU MAY 28 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE...NORTH CENTRAL OHIO...NORTHEAST OHIO...NORTHWEST OHIO AND NORTHWEST PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT. A COLD FRONT WILL MOVE ACROSS THE AREA TODAY AND EARLY TONIGHT. SHOWERS AND THUNDERSTORMS WILL BE LIKELY. A FEW OF THE THUNDERSTORMS COULD BE SEVERE WITH GUSTY WINDS OR LARGE HAIL. LOCALLY HEAVY RAINS ARE ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED.
The office that day
Everything else NWS Cleveland, OH issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 27, 10:55 PM EDT | Special Marine Warning | CLE | 2 hr | |
| May 28, 12:23 AM EDT | Areal Flood Advisory | CLE | Seneca, Wyandot | 3 hr |
| May 28, 12:41 PM EDT | Special Marine Warning | CLE | 2 hr | |
| May 28, 1:55 PM EDT | Special Marine Warning | CLE | 50 min | |
| May 28, 3:06 PM EDT | Special Marine Warning | CLE | 114 min |
Nearby
Severe Thunderstorm Warnings in Ohio, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.